There have been reports of a "mysterious vomiting illness" linked to marijuana and there's a name for it, too: Cannabis Hyperemesis Syndrome. "Doctors are seeing it more often now," says Leah Sera, PharmD, MA, BCPS, assistant professor in the Department of Pharmacy Practice and Science (PPS) at the School of Pharmacy, director of the MS in Medical Cannabis Science and Therapeutics program, and a clinical pharmacist who practices in the field of palliative care. So what are the symptoms of Cannabis Hyperemesis Syndrome? Read on for 5 essential things you need to know—and to ensure your health and the health of others, don't miss these Sure Signs You've Already Had COVID.
What is Cannabis Hyperemesis Syndrome
"Cannabis hyperemesis syndrome is a syndrome or condition that someone who is typically a regular user—most likely somebody who's used it for over a year, and at least weekly use, but most often daily users—they experience a syndrome of cyclic vomiting, which means sort of intractable vomiting," says Dr. Sera. "And it can get very serious because if someone is continually vomiting, then they're losing fluids and they're losing electrolytes, and then that can lead to other complications and organ dysfunction."
What are the Symptoms of Cannabis Hyperemesis Syndrome?
"Because this isn't a well-defined syndrome, there's a lot of variability in recognition and how this is classified," says Sera. The Mayo Clinic mentions three stages:
Prodromal phase: "Prodromal would mean prior to actual vomiting," says Sera. You will feel nauseous and possible have abdominal pain.
Hyperemetic phase: "There's the phase where patients are actively having this vomiting syndrome." You may have repeated episodes and get dehydrated.
Recovery phase: "Recovery would occur typically after someone reduces or ceases to use cannabis and the vomiting decreases or stops," says Sera. It's possible that if you ingest marijuana again, it could come back.
Could Cannabis Hyperemesis Syndrome Come Back if It's Happened to You Once?
Can you get this syndrome repeatedly? "It's certainly possible," says Sera. "The best treatment at this time, that we know of, is really o decrease or stop using altogether cannabis products."
How Could Cannabis Hyperemesis Syndrome Happen to You?
"There's some hypothesis that this behavior, this cannabis causing vomiting, may be because cannabis has what's called a biphasic effect as relates to vomiting where low doses may actually help patients who have experienced nausea and vomiting. It may help improve this. But as the doses get higher and the concentration of THC increases, then that kind of switches and patients are more prone to having nausea and vomiting as opposed to the other way around," says Sera.
Why is Cannabis Hyperemesis Syndrome Happening More Often Now?
"There's no consensus exactly as to why this is occurring at the moment but as more individuals are using cannabis, and there are a lot more higher-potency or higher-THC concentration cannabis products on the market, there's an increasing recognition of the syndrome in emergency rooms. So it is something that does appear to be increasing as cannabis use is increasing," says Sera.
What is the "Cure" for Cannabis Hyperemesis Syndrome?
The best way to stop Cannabis Hyperemesis Syndrome is to stop using cannabis, says Sera. If you're experiencing symptoms, see a doctor. "Replenishing fluids and electrolytes is definitely something that needs to be done for patients," says Sera. Anti-vomiting medication may also be administered but can have side effects. Also, this is not a treatment but "individuals find relief by taking hot showers or hot baths," says Sera, who adds that's often a signal to ER doctors that they're dealing with Cannabis Hyperemesis Syndrome. And to get through this pandemic at your healthiest, don't miss these 35 Places You're Most Likely to Catch COVID.